Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 15, NWS Albany, NY

August 10, 2003Saratoga County, New York

NWS Albany, NY issued this flash flood warning at Aug 10, 2003, 3:22 PM EDT for Saratoga County, New York. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2003, 3:22 PM EDT (19:22 UTC)
Expired
Aug 10, 2003, 5:15 PM EDT
In force
113 min
Issued by
NWS Albany, NY
Area
Whole counties

County Saratoga County, NY

The radar

The Albany radar (KENX), 60 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 101923
FFWALY
NYC091-102115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
322 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SARATOGA COUNTY IN EASTERN NEW YORK

* UNTIL 515 PM EDT

* AT 316 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN IN SOUTHEASTERN SARATOGA COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...CLIFTON PARK...HALFMOON...
  MECHANICVILLE...ROUND LAKE AND STILLWATER

ESPECIALLY VULNERABLE AREAS INCLUDE SCHUYLER CREEK...PLUM 
BROOK...AND THE ANTHONY KILL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 4299 7357 4281 7365 4279 7384 4299 7379

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:38 AM EDT, 13 hours 44 minutes earlier.

Area forecast discussion, Aug 10, 1:38 AM EDT, 13 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
138 AM EDT SUN AUG 10 2003

.DISCUSSION...
IT LOOKS LIKE WELL BE IN FOR MORE OF THE SAME UNTIL LATER IN THE
WEEK WHEN DRIER WEATHER RETURNS TO THE NORTHEASTERN UNITED STATES.
AS USUAL WITH A MOIST SUMMER CONVECTIVE REGIME, THERE IS SOME
CONFLICTING MODEL PROBABILITY OF PRECIPITATION GUIDANCE, AND
PLACEMENT OF AREAS OF MEASURABLE PRECIPITATION.

BUT WHAT WE CONTINUE TO HAVE IS AN UPPER LEVEL TROUGH TO THE WEST,
ONE THAT BEGAN TO FORM AT THE END OF JULY AND HAS CONTINUED IN ABOUT
THE SAME LOCATION UNTIL THE PRESENT TIME.  THE AIR OVER EASTERN NEW
YORK HAD A VERY HIGH TOTAL PRECIPITABLE WATER CONTENT SATURDAY
EVENING, WITH AMOUNTS AROUND 2 INCHES IN THE HUDSON AND ST LAWRENCE
VALLEYS.  THE PRECIPITABLE WATER IS FORECAST TO BE ONLY SLIGHTLY
LOWER TODAY, AVERAGING ABOUT AN INCH AND SEVEN TENTHS.  THE AIR IS
FORECAST TO BE CONDITIONALLY UNSTABLE TODAY, MONDAY AND BEYOND.
THERE SEEMS TO NEAR CERTAINTY THAT AT LEAST SOME CONVECTION WILL
OCCUR FROM HEATING ALONE DURING THE AFTERNOON AND EVENING HOURS
TODAY AND MONDAY.  ANY LITTLE WINDLETS WITH THEIR ASSOCIATED AREAS
OF MOISTURE CONVERGENCE COULD ENHANCE PRECIPITATION IS PORTIONS OF
THE COUNTY WARNING AREA OVER THE NEXT SEVERAL DAYS.

CURRENTLY, THE WATER VAPOR IMAGERY SUGGESTS THERE IS A VORTICITY
MAXIMUM OVER THE CENTRAL OHIO VALLEY.  THERE SEEMS TO HAVE BEEN SOME
BROAD WAVE ACTION IN THE NORTHEAST OVER THE PAST 12 TO 18 HOURS
WHICH HAS DRIVEN THE MID AND UPPER LEVEL MOISTURE FURTHER NORTHWARD
ACROSS SOUTHERN CANADA.  THERE HAS BEEN SOME ENHANCEMENT OVER NEW
YORK AND NEW ENGLAND SINCE SATURDAY MORNING.  RADAR LOOPS INDICATED
WIDESPREAD CONVECTIVE PRECIPITATION WAS OCCURRING IN NORTHER NEW
YORK AND CENTRAL NEW ENGLAND AROUND MIDNIGHT.  THIS SEEMED TO BE
TIED TO THE TAIL OF A HIGH-LEVEL WIND MAXIMUM, AND WAS FORECAST BY
THE ETA MODEL TO MOVE NORTH OF THE BORDER LATER THIS MORNING AS
DRIER, SLIGHTLY MORE STABLE AIR TEMPORARILY TAKES HOLD OF THE COUNTY
WARNING AREA.  ONCE AGAIN, THIS IS JUST ONE MODEL FORECAST, AND A
LOOK AT OTHER MODELS SUGGESTED DIFFERENT SCENARIOS.  THE HIGH-LEVEL
WIND MAXIMUM WAS FORECAST TO DRIFT SLIGHTLY FURTHER EAST BY
DAYBREAK, THEN MOVE WESTWARD AGAIN THIS AFTERNOON, BUT BASICALLY IT
WAS FORECAST TO BE QUASISTATIONARY.  THE LOW-LEVEL WIND IS FORECAST
TO SHIFT FROM SOUTH OR SOUTHEAST TO SOUTHWEST BY LATER THIS MORNING.

THERE WAS REALLY LITTLE TO INDICATE THAT PRECIPITATION TODAY, WOULD
BE MORE OR LESS WIDESPREAD THAN IT WAS YESTERDAY.  THE ETA IS
FORECASTING MAINLY ANTICYCLONIC VORTICITY ADVECTION TODAY, AND THERE
IS AN ABSENCE OF LOW-LEVEL WARM ADVECTION AS THERE WAS LATE SATURDAY
AND SATURDAY NIGHT, SO PERHAPS TODAY WILL BE LESS ACTIVE THAN IT WAS
SATURDAY AFTERNOON AND NIGHT.  ALL THE MODELS HAVE MEASURABLE
PRECIPITATION FORECAST OVER THE ENTIRE COUNTY WARNING AREA TODAY.
GENERALLY, IT IS FORECAST TO BE HEAVIEST ACROSS THE NORTHERN ZONES.
THE ETA-BASED PROBABILITY OF PRECIPITATION FORECASTS ARE LOWER THAN
THOSE FROM THE NESTED GRID OR THE AVIATION MODELS.  THE CANADIAN
REGION MODEL, ALTHOUGH FORECASTING PRECIPITATION ACROSS THE ENTIRE
AREA, DOES NOT FORECAST HEAVY PRECIPITATION TODAY.

MORE PRECIPITATION IS FORECAST TONIGHT.  THE AVIATION-BASED GUIDANCE
DECREASES THE CHANCE OF PRECIPITATION CONSIDERABLY FOR TONIGHT,
WHILE THE OTHER GUIDANCE REMAINS HIGH.  ON TUESDAY, ALL MODELS ARE
SUGGESTING A LIKELIHOOD OF MORE MEASURABLE RAINFALL.  THERE IS NO
REAL INDICATION OF DRY WEATHER UNTIL PERHAPS THURSDAY.  THE HOUR 12
UNIVERSAL COORDINATION TIME SATURDAY RUN OF THE EUROPEAN MODEL, AND
THE LATEST RUN OF THE CANADIAN GLOBAL MODEL BOTH SUGGEST THAT THE
DRIER WEATHER WILL ARRIVE SLIGHTLY EARLIER THAN THE AVIATION
INDICATES.  THE AVIATION HAS PRECIPITATION LINGERING OVER THE
SOUTHERN HALF OF THE COUNTY WARNING ON THURSDAY.

SATURDAYS ZONE FORECAST HAS PRECIPITATION MENTIONED INTO MIDWEEK.
IT SEEMS AS IF THE PRECIPITATION COULD LINGER A BIT LONGER THAN
THIS, BUT WITH SOME CONFLICTING FORECASTS IN THE MODELS IT IS
UNCERTAIN.  THEREFORE, THE EXTENDED PORTION OF THE FORECAST WILL
REMAIN UNCHANGED ON THE NEXT RELEASE OF THE ZONES.  ONE THING IS
CERTAIN, ALL THE MODELS SHOW A STRONG UPPER-LEVEL RIDGE BUILDING
INTO THE PLAINS AND WESTERN GREAT LAKES WITH SOME RESIDUAL
TROUGHINESS ALONG THE ATLANTIC COAST LATE IN THE WEEK.  AT THE
SURFACE THIS IS TIED TO HIGH PRESSURE BUILDING DOWN FROM CENTRAL
CANADA INTO THE NORTHEAST.  THIS ALL SUGGESTS THAT A RETURN TO
DRIER WEATHER WILL OCCUR AT SOME TIME LATER IN THE WEEK.

LITTLE CHANCE IN TEMPERATURE FROM SATURDAYS ZONE FORECAST IS
ANTICIPATED ON THE NEXT RELEASE OF THE ZONES.  THE PROBABILITY OF
PRECIPITATION WILL PROBABLY BE RAISED FOR TONIGHT AND MONDAY OVER
WHAT WAS IN THE PREVIOUS ZONE FORECAST.  A HIGH-LEVEL WIND MAXIMUM
COUPLET (RIGHT REAR PHASING WITH LEFT FRONT QUADRANT) SUGGESTS
UPPER-LEVEL DIVERGENCE WILL INCREASE DURING THIS PERIOD.  THE LATEST
MODEL GUIDANCE PROBABILITIES ARE GENERALLY HIGHER THAN THOSE IN
SATURDAYS ZONES TOO.

.HYDROLOGICAL DISCUSSION...THERE WAS LOCALLY HEAVY RAIN IN PARTS OF
THE COUNTY WARNING AREA SATURDAY.  FOUR TO 5 INCHES OF RAINFALL WAS
INDICATED BY RADAR TO HAVE OCCURRED IN NORTHERN HERKIMER COUNTY.
THAT WAS THE HEAVIEST PRECIPITATION NOTED IN THE REGION.  THERES
LITTLE CHANGE IN THE OVERALL SYNOPTIC SITUATION, SO IT IS EXPECTED
THAT THERE WILL BE MORE OF THE SAME TODAY, MONDAY, TUESDAY, PERHAPS
WEDNESDAY TOO.  BUT BY THURSDAY, IT LOOKS AS IF DRIER AIR WILL SHIFT
INTO THE NORTHEASTERN UNITED STATES AS AN UPPER LEVEL RIDGE BUILDS
TO THE WEST AND THE WIND COMES AROUND TO THE NORTHWEST.  FOR SEVERAL
MORE DAYS, WELL BE FACED WITH THE PROSPECT OF MAINLY AFTERNOON AND
EVENING GULLY-WASHERS.  THUS THERE IS SOME THREAT OF LOCAL
FLOODING.  A FLOOD WATCH IS IN EFFECT FOR ALL OF THE COUNTY WARNING
AREA THROUGH SUNDAY EXCEPT FOR THE CATSKILLS AND A PORTION OF THE
MOHAWK VALLEY.  ITS PROBABLY A GOOD IDEA TO KEEP IT GOING.

.ALY...FLOOD WATCH THROUGH SUNDAY
NYZ041>043-049-050-052>054-059>061-064>066-083-084-VTZ013>015-MAZ001-
025-CTZ001-013.

HEMMERICH
Hazardous weather outlook, Aug 10, 4:55 AM EDT, 10 hours 27 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
455 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST TODAY.
HOWEVER, TORRENTIAL RAINFALL IS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS, WHICH COULD PRODUCE FLASH FLOODING IN A FEW SPOTS,
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 10, 2:05 PM EDT, 1 hour 17 minutes before
NYZ041-050-084-101830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT SUN AUG 10 2003

...STRONG THUNDERSTORMS IN SARATOGA AND WASHINGTON COUNTIES...

AT 205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES EAST OF ROUND LAKE...OR 4 MILES NORTHWEST OF
MECHANICVILLE...MOVING NORTHEAST AT 20 MPH. THIS
THUNDERSTORM...CAPABLE OF PRODUCING POSSIBLE WIND GUSTS IN EXCESS OF
30 MPH...AND TORRENTIAL RAIN...WILL BE NEAR...SARATOGA LAKE AND
SARATOGA SPRINGS AT 210 PM EDT...NORTH EASTON AT 225 PM EDT...
SCHUYLERVILLE AND NORTHUMBERLAND AT 230 PM EDT. UP TO AN INCH OF
RAINFALL CAN BE EXPECTED WITH THIS STORM. THIS RAINFALL WILL CAUSE
PONDING ON SOME ROADWAYS AND FURTHER RISES ON CREEKS...INCLUDING THE
KAYDEROSSERAS.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:26 PM EDTFlash Flood WarningALYRensselaer, Washington2 hr
Aug 10, 5:09 PM EDTFlash Flood WarningALYSaratoga2 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.